PUBLICATIONS DE L'INSTITUT MATHÉMATIQUE (BEOGRAD) (N.S.)
Vol. 71(85), pp. 63--77 (2002)
ON THE DIFFERENCE BETWEEN THE DISTRIBUTION FUNCTION OF THE SUM AND THE MAXIMUM OF REAL RANDOM VARIABLES
E.A.M. OmeyEHSAL, Stormstraat 2, 1000 Brussels, Belgium
Abstract: Let $X$ denote a nonnegative random variable with distribution function (d.f.) $F(x)$. If $F(x)$ is a subexponential d.f.\ it is well known that the tails of the d.f.\ of the partial sums and the partial maxima are asymptotically the same. In this paper among others we analyse subexponential d.f.\ on the real line. It is easy to prove that again partial sums and partial maxima have asymptotically the same d.f.. In this paper we analyse the difference between these two distribution functions. In the main part of the paper we consider independent real random variables $X$ and $Y$ with d.f.\ $F(x)$ and $G(x)$. Under various conditions we obtain a variety of $O$-, $o$- and exact (asymptotic) estimates for $D(x)=F(x)G(x)-F\star G(x)$ and $R(x)=P(X+Y>x)-P(X>x)-P(Y>x)$. Our results generalize the results of Omey (1994) and Omey and Willekens (1986) where the case $X\geq 0$, $Y\geq 0$ was treated.
Keywords: regular variation; subexponential distributions; O-regular variation
Full text of the article:
Electronic fulltext finalized on: 19 Feb 2003. This page was last modified: 20 Feb 2003.
© 2003 Mathematical Institute of the Serbian Academy of Science and Arts